Illinois, 2008

Tornado and Damaging Winds in Illinois, July 8, 2008

July 8, 2008 · NWS ILX · 21 events in 12 counties and zones

A strong cold front pushed into central Illinois on 7/8/08, triggering strong to severe thunderstorms. The storms produced wind gusts as high as 70 mph and widespread wind damage, particularly across east-central Illinois along and east of I-57.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$394,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front pushed into central Illinois on 7/8/08, triggering strong to severe thunderstorms. The storms produced wind gusts as high as 70 mph and widespread wind damage, particularly across east-central Illinois along and east of I-57. In addition, an EF0 tornado touched down across northwest Edgar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 2:37 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 8, 2:37 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT TUE JUL 8 2008

.UPDATE...
ISSUED 337 PM CDT TUE JUL 8 2008

STORMS ARE BECOMING ALIGNED FROM NORTH OF COLUMBIA MO TO SOUTH OF
PEORIA. THE ORIENTATION IS ALONG THE STORM MOTION VECTOR WHICH WILL
GREATLY ENHANCE THE FLASH FLOOD POTENTIAL TONIGHT. HAVE ISSUED A
FLASH FLOOD WATCH ALONG AND SOUTHEAST OF THE STORMS THROUGH TONIGHT.
HAVE NOT EXTENDED IT INTO THE SOUTHEASTERN COUNTIES YET...BUT WILL
MONITOR FOR THE NEED OF AN EXTENSION.

04
&&

.DISCUSSION...
ISSUED 222 PM CDT TUE JUL 8 2008

SHORT TERM...TONIGHT THROUGH FRIDAY...
PRE-FRONTAL TROUGH EXTENDING FROM KANSAS CITY EASTWARD TO NEAR
PEORIA HAS BECOME ACTIVE WITH CONVECTION SINCE THERE HAS BEEN A FEW
HOURS FOR THE PREVIOUSLY OVERTURNED MORNING AIRMASS TO RECOVER.
EXPECT STORMS TO CONTINUE TO SPREAD EAST AND INCREASE IN AERIAL
COVERAGE THIS EVENING. HEAVY RAINFALL WILL BE POSSIBLE OVER
LOCALIZED CELL-TRAINING AREAS...BUT THE HIGHER COVERAGE OF RAINFALL
AMOUNTS OVER FLASH FLOOD GUIDANCE VALUES WILL BE TO THE SOUTH AND
WEST OF THE FORECAST AREA. ALONG WITH THE HEAVY RAINFALL...THE
PRIMARY SEVERE WEATHER THREAT WILL BE VERY FREQUENT LIGHTNING AND
STRONG WET MICROBURSTS. HIGH PRECIPITABLE WATER VALUES ALONG WITH
MODERATE INSTABILITY WILL CREATE FAVORABLE CONDITIONS FOR ENHANCED
WATER-LOADING AND RESULTING DAMAGING WIND GUSTS...BUT THE RELATIVELY
HIGH FREEZING LEVEL WILL HOLD DOWN HAIL SIZES.

THE MAIN COLD FRONT IS ONLY JUST NOW ENTERING CENTRAL IOWA...AND IS
EXPECTED TO ARRIVE IN OUR NORTHWESTERN COUNTIES JUST AFTER MIDNIGHT
AND LIE PRETTY MUCH ACROSS THE CENTER OF THE AREA BY 12Z WED. RAIN
WILL END WITH FRONTAL PASSAGE...BUT THIS WILL LIKELY NOT OCCUR
ACROSS THE SOUTHEAST UNTIL WEDNESDAY AFTERNOON. WILL THEREFORE
CONTINUE WITH CHANCE POPS DOWN THERE THROUGH THE DAY WEDNESDAY WHICH
IS SIMILAR TIMING TO THE PREVIOUS FORECAST PACKAGES.

HIGH PRESSURE WILL THEN DOMINATE THROUGH FRIDAY BRINGING DRIER AIR
AND SLIGHT COOLER TEMPERATURES.

LONG TERM...SATURDAY THROUGH TUESDAY...
MOST LONG TERM GUIDANCE IS NOW ON BOARD WITH THE THEME OF A STRONGER
UPPER LOW MOVING ACROSS SOUTHERN CANADA LATE THIS WEEK. THIS SHOULD
BUCKLE THE SOUTHEAST STATES UPPER RIDGE AND ALLOW A COLD FRONT TO
COME DOWN INTO THE MIDWEST ON SATURDAY. PREVIOUS FORECASTER PUT IN
CHANCE POPS FOR SATURDAY AND THIS TIMING STILL LOOKS ON TRACK. WILL
ALSO EXTEND THE CHANCE POPS INTO SATURDAY NIGHT. THE FRONT BEGINS TO
SLOW DOWN ON SUNDAY...AND ALTHOUGH OBJECTIVE GUIDANCE LOWERS THE
POPS WITH THE FRONT EXPECTED TO BE TO OUR SOUTH...WILL HAND ON TO
SLIGHT CHANCE POPS FOR SUNDAY IN CASE THE FRONT ENDS UP EVEN SLOWER.
TEMPERATURES WILL ALSO CORRESPONDINGLY BE COOLER SUNDAY THROUGH
TUESDAY WITH THE CANADIAN AIRMASS ACROSS THE AREA.

THE GFS AND ECMWF BEGIN TO DIFFER AGAIN ON HOW FAST THE FRONT
RETURNS TO THE NORTH BEGINNING TUESDAY. THE GFS APPEARS TOO
AGRESSIVE IN CHEWING SUCH A STRONG LOW EASTWARD INTO THE THROAT OF
THE SURFACE RIDGE...BUT EVEN THE ECMWF HINTS AT THE FRONT
MOVING/MODIFYING NORTH BY THEN. SO AFTER A DRY SUNDAY NIGHT THROUGH
MONDAY NIGHT...WILL STICK IN SLIGHT CHANCE POPS FOR TUESDAY.

04
&&

.AVIATION...
ISSUED 1215 PM CDT TUE JUL 8 2008

SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF A
COLD FRONT OVER CENTRAL IL TERMINALS DURING MID AND LATE AFTERNOON.
A PREFRONTAL TROF JUST SOUTH OF I-72 MAY IGNITE A BAND OF STRONG TO
SEVERE THUNDERSTORMS IN THE NEXT FEW HOURS SE OF I-72 INTO INDIANA.
COLD FRONT EXTENDING FROM CENTRAL WI THROUGH CENTRAL IA AND SE
NEBRASKA WILL MOVE SE INTO NW IL BY SUNSET AND THROUGH I-72 BY
MIDNIGHT/05Z. SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM NW TO SE
DURING THIS EVENING. THUNDERSTORMS MAY PRODUCE MVFR CEILINGS OF 2 TO
3K FT AND IFR TO MVFR VISIBILITIES OF 2 TO 3 MILES. SCATTERED CLOUDS
OF 3 TO 5K FT AND BROKEN MID LEVEL CLOUDS OF 10 TO 15K FT TO
DECREASE AT PIA JUST BEFORE 12Z/TUE AND ALONG I-72 AT CMI...DEC AND
SPI BY 14Z/TUE. BREEZY WSW WINDS 10 TO 15 KTS AND GUSTS OF 15 TO 25
KTS TO DIMINISH WEST AROUND 7 TO 11 KTS TONIGHT AND NNW WED MORNING.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 13Z WED FOR ILZ049>054-061
&&
Hazardous weather outlook, Jul 8, 1:00 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT TUE JUL 8 2008

ILZ027>031-036>038-040>046-048-051>057-061-091100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SANGAMON-
SCHUYLER-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
200 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING MID AND LATE AFTERNOON AHEAD OF A COLD FRONT...AND CONTINUE
INTO MID EVENING WHEN THE FRONT FINALLY PASSES SOUTHEAST ACROSS
THE AREA. A FEW OF THE STORMS MAY REACH SEVERE LEVELS...WITH LARGE
HAIL AND DAMAGING WINDS. HEAVY RAIN AND LOCALIZED FLOODING WILL
ALSO BE POSSIBLE...DUE TO A VERY MOIST AIRMASS IN PLACE AHEAD OF
THE COLD FRONT. REMAIN ALERT FOR STREET AND ROAD FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SATURDAY AND SATURDAY
EVENING...WHEN THE NEXT COLD FRONT MOVES SOUTHEAST ACROSS THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 10 PM CDT.

ILZ047-049-050-091100-
CASS-MORGAN-SCOTT-
200 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING MID AND LATE AFTERNOON AHEAD OF A COLD FRONT...AND CONTINUE
INTO MID EVENING WHEN THE FRONT FINALLY PASSES SOUTHEAST ACROSS THE
AREA. A FEW OF THE STORMS MAY REACH SEVERE LEVELS...WITH LARGE
HAIL AND DAMAGING WINDS. HEAVY RAIN AND LOCALIZED FLOODING WILL
ALSO BE POSSIBLE... DUE TO A VERY MOIST AIRMASS IN PLACE AHEAD OF
THE COLD FRONT. REMAIN ALERT FOR STREET AND ROAD FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SATURDAY AND SATURDAY
EVENING...WHEN THE NEXT COLD FRONT MOVES SOUTHEAST ACROSS THE
AREA.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT BEARDSTOWN AND POINTS
DOWNSTREAM THROUGH THE NEXT COUPLE OF DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 10 PM CDT.

ILZ062-063-066>068-071>073-091100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
200 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING LATE AFTERNOON AHEAD OF A COLD FRONT...AND CONTINUE TONIGHT
WHEN THE FRONT FINALLY PASSES SOUTHEAST ACROSS THE AREA. A FEW OF
THE STORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING
WINDS. HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE...
DUE TO A VERY MOIST AIRMASS IN PLACE AHEAD OF THE COLD FRONT.
REMAIN ALERT FOR STREET AND ROAD FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST ILLINOIS ON
WEDNESDAY AS THE FRONT GRADUALLY EXITS THE AREA. THUNDERSTORMS
WILL BE POSSIBLE AGAIN ON SATURDAY AND SATURDAY NIGHT...WHEN THE
NEXT COLD FRONT MOVES SOUTHEAST ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM
AND 1 AM CDT.

HUETTL

The radar

The Lincoln radar (KILX), 33 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 8, 3:10 PM CST to 4:00 PM CST
Where
Mason County, 1.08 mi WSW of Mason City to 1.15 mi ESE of Mason City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.191, -89.717

Two trees were blown down just south of Mason City.

Thunderstorm Wind, Logan

When
July 8, 3:40 PM CST to 4:00 PM CST
Where
Logan County, 0.87 mi SW of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.140, -89.380

A tree was blown down on 1350th Avenue.

Thunderstorm Wind, Sangamon

When
July 8, 3:45 PM CST to 4:00 PM CST
Where
Sangamon County, 1.11 mi ESE of Leland Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.764, -89.680

Tree limbs were snapped in the town of Jerome.

Thunderstorm Wind, Sangamon

When
July 8, 3:50 PM CST to 3:51 PM CST
Where
Sangamon County, 2.08 mi SSW of Starnes
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.801, -89.610

Numerous trees and power lines were blown down on 9th Street, as well as near Bergen Park and Clear Lake Avenue.

Thunderstorm Wind, Christian

When
July 8, 4:03 PM CST to 4:04 PM CST
Where
Christian County, 0.22 mi N of Roby
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.733, -89.400

Multiple trees were blown down at the junction of county roads 2700 N and 800 E.

Thunderstorm Wind, Macon

When
July 8, 4:30 PM CST to 4:35 PM CST
Where
Macon County, 0.09 mi E of Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.850, -88.948

Trees and power lines were blown down in Decatur.

Thunderstorm Wind, Shelby

When
July 8, 4:39 PM CST to 4:40 PM CST
Where
Shelby County, 4.84 mi S of Moweaqua
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.550, -89.020

A barn was destroyed near Moweaqua.

Thunderstorm Wind, Christian

When
July 8, 4:41 PM CST to 4:42 PM CST
Where
Christian County, 0.22 mi NNW of Pana
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.383, -89.082

Power lines were blown down in Pana.

Thunderstorm Wind, Piatt

When
July 8, 4:45 PM CST to 4:46 PM CST
Where
Piatt County, 0.69 mi N of Cerro Gordo
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.890, -88.730

Trees were blown down near the Macon/Piatt County line just west of Cerro Gordo.

Thunderstorm Wind, Shelby

When
July 8, 4:45 PM CST to 4:46 PM CST
Where
Shelby County, 0.87 mi NE of Tower Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
Law Enforcement
Coordinates
39.390, -88.960

Numerous trees were blown down in Tower Hill, some onto roofs of houses.

Thunderstorm Wind, Moultrie

When
July 8, 5:00 PM CST to 5:01 PM CST
Where
Moultrie County, 0.87 mi SW of Allenville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.540, -88.540

Several trees were blown down near Allenville.

Thunderstorm Wind, Moultrie

When
July 8, 5:02 PM CST to 5:03 PM CST
Where
Moultrie County, 1.27 mi WNW of Coles
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
39.530, -88.500

Two foot diameter tree broken off two to three feet above the ground between Allenville and Coles.

Thunderstorm Wind, Douglas

When
July 8, 5:05 PM CST to 5:06 PM CST
Where
Douglas County, 0.69 mi N of Tuscola
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.810, -88.280

A two-foot diameter tree was snapped off.

Thunderstorm Wind, Coles

When
July 8, 5:07 PM CST to 5:08 PM CST
Where
Coles County, 2.54 mi WSW of Cooks Mills
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.560, -88.440

A farm machine shed was blown down.

Thunderstorm Wind, Coles

When
July 8, 5:15 PM CST to 5:16 PM CST
Where
Coles County, Mattoon
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.480, -88.370

The roof was damaged at Central Illinois Transmission in Mattoon. There were also several trees and power lines blown down in the area.

Thunderstorm Wind, Coles

When
July 8, 5:22 PM CST to 5:23 PM CST
Where
Coles County, 2.33 mi SSW of Dorans
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.520, -88.370

A mobile home was blown over along US-45 2 miles north of Mattoon.

Thunderstorm Wind, Edgar

When
July 8, 5:44 PM CST to 5:45 PM CST
Where
Edgar County, 0.38 mi WNW of Kansas
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.552, -87.937

Several trees were blown down. Falling tree limbs caused damage to some vehicles in the town of Kansas.

Thunderstorm Wind, Edgar

When
July 8, 5:44 PM CST to 5:45 PM CST
Where
Edgar County, Brocton
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.720, -87.930

Several trees were blown down. Falling tree limbs cuased damage to a few vehicles in Brocton.

Tornado, Edgar

When
July 8, 5:45 PM CST to 5:50 PM CST
Where
Edgar County, 1.75 mi SSW of Horace to 1.83 mi NE of Edgar Cty Arpt Paris
Rating
EF0
Path length
4.02 mi
Path width
50 yd
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
39.697, -87.715

A trained spotter sighted a tornado for a few minutes just west of highway 1 and near 1600 Street. It damaged several pole barns and grain bins before dissipating.

Thunderstorm Wind, Clark

When
July 8, 5:50 PM CST to 5:51 PM CST
Where
Clark County, 1.48 mi NNW of Marshall
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.400, -87.710

A tree was blown down and blocked the westbound lane of Clarksville Road.

Thunderstorm Wind, Edgar

When
July 8, 5:50 PM CST to 5:51 PM CST
Where
Edgar County, 0.87 mi NE of Paris
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.630, -87.690

Several trees were blown down at the cemetary on High Street on the north side of Paris.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123350, 123351, 123352, 123732, 123734, 123735, 123739, 123740, 123742, 123743, 123744, 123745, 123746, 123747, 123749, 123750, 123752, 123755, 123349, 123757, 123759.